Drug Study: Dolan

Generic name: ibuprofen
Brand name: Dolan
100 mg/5mL suspension
200mg/5mL suspension

Category: antiypyretic, analgesic, non-steroidal anti-inflammatory

Formulation
:
Each 5mL (1 teaspoonful) Ibuprofen (Dolan FP) suspension contains: ibuprofen = 100mg

Each 5mL (1 teaspoonful) Ibuprofen (Dolan FP Forte) suspension contains: ibuprofen = 200mg

Pharmacology:
Ibuprofen exhibits antipyretic, analgesic, anti-inflammatory activities. Its antipyretic property is due to inhibition of prostaglandin E2 synthesis in the hypothalamus. This induces vasodilation and peripheral blood flow, which increases heat dissipation and consequently lowers body temperature.

The analgesic effect of ibuprofen results from inhibition of prostaglandin synthesis. Prostaglandin sensitize pain receptors to mechanical stimulation and to other chemical mediators (e.g. bradykinin, histamine). In addition, the anti-inflammatory effect of ibuprofen enhances the analgesic effect.

Suppression of inflammation results from the peripheral inhibition of prostaglandin synthesis and/or release during inflammation in addition to stabilization of lysozomal membranes and inhibition of the response of neutrophils to chemotactic stimuli.

Pharmacokinetics:
Approximately 80% of an oral dose of ibuprofen is absorbed form the gastrointestinal tract. Food decreases the rate of absorption and plasma concentration, although the extent of absorption is not affected. Peak plasma concentration is reduced by 30-50% and the time to peak delayed by 30-60 minutes when ibuprofen is taken with food.

Ibuprofen is about 90-99% protein-bound with a volume of distribution (Vd) of 0.2L/kg in febrile children younger than 11 years of age. A single 10mg/kg dose of ibuprofen suspension gives a peak plasma concentration of about 40-55 microgram/mL after 1-1.5 hours and an area under curve (AUC) of 64 microgram times h/mL. both the peak plasma concentration and the AUC are higher in children than in adults due to age- and fever-related changes in Vd and dose variability in pediatric AUC is known to be directly proportional to the dose of ibuprofen given.

In children, the antipyretic effect of ibuprofen suspension begins within one hour after oral administration and peaks within 2-4 hours. The antipyretic effect of single ibuprofen suspension doses of 5 and 10 mg/kg may last up to 6 and 8 hours, respectively. A few days to two weeks of therapy are required before anti-inflammatory response occurs.

Ibuprofen and its metabolites cross the placenta in rats and rabbits, in preliminary studies, ibuprofen was not detected in the milk of nursing women.

The plasma half-life of ibuprofen is 2-4 hours. Its total clearance is also affected by age and fever-changes in the volume of distribution acid and (+) -2-[4’)2-carboxypropyl)phenyl] propionic acid or their glucuronide conjugates within 24 hours. Less than 10% of the drug is excreted unchanged the remainder is excreted in the feces, both as metabolite and unabsorbed drug. Excretion is complete within 24 hours.

Indications:
-to reduce fever
-to relieve mild to moderate aches and pain, e.g. toothache, headache, musculoskeletal pain, and post-surgery pain
-to relieve soft tissue inflammation including juvenile rheumatoid arthritis

Dosage/administration:
Orally every 6 to 8 hours
Usual pediatric dose: 5 to 10 mg/kg body weight per dose
Maximum dose: 200mg per dose

Age: under 2 years
Ibuprofen (Dolan FP) suspension: consult a physician
Ibuprofen (Dolan FP Forte) suspension: consult a physician

Age: 2 to 6 years
Ibuprofen (Dolan FP) suspension: 5 to 10 mL (1 to 2 teaspoonfuls)
Ibuprofen (Dolan FP Forte) suspension: 5mL (1 teaspoonful)

Or, as prescribed by physician

Contraindications/warnings/precautions
:
Contraindications:
-patients with known allergy to ibuprofen, Aspirin, or other NSAIDs. Severe anaphylactic reactions have been reported.
-patients in whom bronchospasm, angioedema or nasal polyps are precipitated by ibuprofen, Aspirin and other NSAIDs
-patients with advanced kidney or liver diseases

Warnings
Risk of GI ulcerations, bleeding, and perforation in patients treated with other NSAIDs including ibuprofen.

Monitor kidney and liver function during long-term ibuprofen therapy.

Precautions
Use with caution in patients with peptic ulcer, liver and kidney impairment, heart failure and high blood pressure.

Adverse effects:
Ibuprofen shares the same adverse effects as other NSAIDS.

GI effects: like other NSAIDS, Ibuprofen’s most frequent adverse effect involves the GI tract, including gastric mucosal damage that results in ulceration and/or mucosal bleeding. Other GI effects and dyspepsia, heartburn, nausea, vomiting, anorexia, diarrhea, constipation, stomatitis, flatulence, bloating and epigastric and abdominal pain.

Renal effects: acute renal failure with acute tubular necrosis, polyuria, increased blood urea-nitrogen (BUN) or azotemia, cystitis, hematuria, and decreased creatinine have been reported.

Hepatic effects: jaundice and transient increase in aspartate transaminases (AST), alanine transaminases (ALT), and alkaline phosphatase have occurred in few patients during NSAID therapy including ibuprofen.

Hematologic effects: neutropenia, agranulocytosis, aplastic anemia, hemolytic anemia, and thrombocytopenia have been reported.

CNS effects: dizziness, drowsiness, malaise, lightheadedness, nervousness, headache, fatigue, emotional lability, paresthesia, hallucinations, dream abnormalities, and pseudotumor cerebri.

Dermatologic effects: urticaria, vesiculobullous, erythamtous macular rashes, erythema multiforme, exfoliative dermatitis, toxic epidermal necrolysis, and photosensitivity.

Other adverse effects: fluid retention, increased blood pressure, hypotension, cerebrovascular accident, and palpitations.

Hypersensitivity reactions manifested as abdominal pain, fever, chills, nausea, and vomiting have occasionally occurred. Anaphylaxis, bronchospasm, dry mouth, gingival ulceration, and rhinitis have been reported.

Drug interactions:
-ibuprofen as well as other NSAIDS co-administered with anti coagulants (e.g. Warfarin) or thrombolytic agents (e.g. Streptokinase) may cause bleeding.
-concomitant administration with Aspirin decreases ibuprofen blood concentration. Concomitant use of Salicylates, Phenylbutazone, Indomethacin, and other NSAIDS could increase the risk of gastrointestinal bleeding.
-ibuprofen increases plasma or serum levels of Lithium, interfering with lithium renal elimination.
-ibuprofen causes acute reduction in renal function and blood pressure response to ACE inhibitors (e.g. Captopril, Enalapril)
-ibuprofen can reduce the natriuretic effect of furosemide and thiazide in some patients due to the inhibition of renal prostaglandin synthesis.

Availability:
Ibuprofen (Dolan FP) suspension is available in 60 mL bottles.
Ibuprofen (Dolan FP Forte) suspension is available in 60 mL bottles.

Always keep container tightly closed.
Store at temperatures not exceeding 30 degrees Celsius.
Shake well before using


Privacy Policy

Copyright © 2007 Nursing-Nurse.Com. All rights reserved.